Efficient decision algorithms for locally finite theories

  • Volker Weispfenning
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 229)


We find uniform, efficient decision and quantifier elimination procedures for the theory T' of existentially closed models of a locally finite universal theory T, whose class of models has the amalgamation property. Upper bounds on the complexity of these procedures are obtained in terms of the size of n-generated T-models. Applications include the theories T of linear and partial orders, graphs, semilattices, boolean algebras, Stone algebras, distributive p-algebras in general and in the Lee class \(\mathbb{B}_2\), abelian m-groups, and m-rings for a fixed positive integer m.


Boolean Algebra Amalgamation Property Stone Algebra Quantifier Elimination Efficient Decision 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. L. Berman 1980, The complexity of logical theories, Theor.Comp.Sci. 11, 71–77.Google Scholar
  2. M. Boffa, G. Cherlin 1980, Elimination des quantificateurs dans les faisceaux, C.R. Acad. Sc. Paris 290, 355–357.Google Scholar
  3. M. Boffa, A. Macintyre, F. Point 1980, The quantifier elimination problem for rings without nilpotent elements and for semisimple rings, Model Theory of Algebra and Arithmetic, Proc. Karpacz, Springer LNM vol. 834, 20–30.Google Scholar
  4. S. Burris 1984, Model companions for finitely generated universal Horn classes, J. Symb. Logic 49, 68–74.Google Scholar
  5. P. Erdös, J. Spencer 1974, Probabilistic methods in Combinatorics, Acad. Press, New York and London.Google Scholar
  6. J. Ferrante, J.R. Geiser 1977, An efficient decision procedure for the theory of rational order, Theor. Comp. Sci. 4, 227–233.Google Scholar
  7. J.Ferrante, C.Rackoff 1979, The computational complexity of logical theories, Springer LNM vol. 718.Google Scholar
  8. G. Grätzer 1971, Lattice theory, Freeman, San Francisco.Google Scholar
  9. D. Kozen 1980, Complexity of boolean algebras, Theor.Comp.Sci. 10, 221–247.Google Scholar
  10. A. Macintyre 1977, Model completeness, in Handbook of Math. Logic, J. Barwise Ed., North-Holland, Amsterdam, 139–180.Google Scholar
  11. R.S.Pierce 1967, Modules over commutative regular rings, AMS Memoirs, vol. 70.Google Scholar
  12. S. Rauschning 1984, Quantifier elimination for Stone algebras, Diplomarbeit, University of Heidelberg.Google Scholar
  13. J. Schmid 1982, Model companions of distributive p-algebras, J. Symb. Logic 42, 680–688.Google Scholar
  14. P. Schmitt 1976, The model completion of Stone algebras, Ann.Sci.Univ.Clermont Math. 13, 135–155.Google Scholar
  15. V. Weispfenning 1975, Model-completeness and elimination of quantifiers for subdirect products of structures, J. of Algebra 36, 252–277.Google Scholar
  16. — " — 1978, A note on aleph-O-categorical model companions, Archiv f. math. Logik 19, 23–29.Google Scholar
  17. — " — 1978', Model theory of lattice products, Habilitationsschrift, University of Heidelberg.Google Scholar
  18. — " — 1983, Aspects of quantifier elimination in algebra, Proc. 25. Arbeitstagung on Universal Algebra, Darmstadt 1983, Heldermann Verlag, Berlin, 85–105.Google Scholar
  19. — " — a, Existentially closed semilattices, Algebra Universalis, to appear.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1986

Authors and Affiliations

  • Volker Weispfenning
    • 1
  1. 1.Mathematisches InstitutUniversität HeidelbergHeidelbergWest Germany

Personalised recommendations